Antidepressant Withdrawal

by Neseret on October 3, 2013

Antidepressant withdrawal also known as antidepressant(SSRI) discontinuation syndrome occurs when a person significantly reduces or completely stops the use of antidepressants.

When people first start taking antidepressants they’re warned about “abruptly” stopping use. However, not a whole lot of discussion goes into why that is not such a good idea.

Certainly antidepressant withdrawal is not a typical discussion point at your doctor’s office.

I believe this is partly because discussion of “withdrawals” drudges up the unpleasant topic of chemical “addiction” and the associated stigma.

People often receive reassurance that they will not get “addicted to antidepressants” on the same breath they’re told these drugs will alter their brain chemistry.

Antidepressants withdrawal is withdrawal from powerful chemical/drug.

Anyone who is taking antidepressants for any length of time is at risk of experiencing antidepressant withdrawal, but especially those who have been on antidepressants for extended period of time.

The degree and impact of withdrawal symptoms will vary from person to person. Nevertheless, antidepressant withdrawal can be extremely uncomfortable and challenging.

Symptoms of antidepressant withdrawal are often similar to initial illness symptoms.

The following are some of the most common symptoms associated with antidepressant withdrawal

– anxiety

– irritability

– increased feelings of anger or rage

– depression

– headache

– increased suicidal feelings

– dizziness

– “brain zaps” (I’ve heard people describe these as small “electric shocks” felt in their head/brain)

– muscle aches and pains

You may experience some or most of these symptoms. How much of antidepressant withdrawal an individual experiences depends on how much their body depends on the drug to function and how fast they’re coming off of the drug.

Many people make the mistake of stopping use of antidepressants cold turkey. This is usually how they discover the reality of antidepressant withdrawal. Besides being extremely painful…

It’s a bit of a rude awakening.

All of a sudden you need this drug to function and to feel o.k. It is no longer optional not to have the drug because your body/brain depends on it to operate.

Furthermore when you do not have the drug in your system you start experiencing many unpleasant signs and symptoms.

Many people at this point assume and are often told by doctors and mental health professionals they are experiencing “a relapse” of their illness.

What exactly is the difference between antidepressant withdrawal symptoms and “a relapse” of the illness? Not a whole lot.

You really can not tell the difference.

The only way to find out if your illness is in remission is to get off of psychiatric drugs extremely slowly. See how you function for a time.

Otherwise, if you go off of antidepressants or any other psychiatric drugs too quickly you are likely going to experience withdrawal symptoms.

It will be extremely difficult for you or anyone else to tell the difference between symptoms of the illness and withdrawal symptoms.

Hence the reason why many people get right back on antidepressants.

They find it challenging to tolerate the withdrawal symptoms and they’re now convinced their body needs the drug to function.

This is where some of the psychological dependence happens when it comes to antidepressants.

You begin to question whether you can really function as well on your own as suppose to while on drugs.

Perhaps this is what contributes to a diagnosis of depression becoming a life sentence as suppose to something temporary and a short term.

People are told “most likely you’ll need to be on these medications for life” as if their experience of withdrawal is further proof of their illness.

This is simply not a valid or logical reasoning.

Antidepressant withdrawal needs to be looked at for what it is – a chemical withdrawal from powerful drugs.

Please take time to share your thoughts, questions, and experiences below. Share this article on Twitter, Facebook, & Google +. Thank you.

Peace, Love & Gratitude,

Neseret

{ 2 comments… read them below or add one }

Lily Scot October 4, 2013 at 11:16 pm

Hi Neseret —
I’m not sure I agree with this, but then again I’m no psychiatrist. I’ve taken SSRI’s for years, having tried to get off them three times. But, even though I weened myself off them rather than going “cold turkey,” my major depression did return. It wasn’t the experience of withdrawal that other drugs have given me, some of which you describe. In the case of SSRI’s, they just prevent the “reuptake” of serotonin, which is a natural brain chemical that some of us don’t have in enough supply. So, the drugs help keep it active in our system. Off of it, I get what I call the “weepies” – uncontrollable despair and crying. On the meds, I’m fine. At least that’s what I understand. Do you know of any clinical evidence of SSRI’s being addictive substances like Valium that do cause withdrawal?

Reply

Neseret October 6, 2013 at 6:28 pm

Hi Lily,

I am not aware of any clinical evidence regarding withdrawal from antidepressants. However I’ve seen many of my clients go through withdrawal from antidepressants and I’ve personally experienced the same.

Withdrawal from psychiatric drugs often mimic the initial illness symptoms. It is quiet difficult to tell the difference. The only way I have found out is to wean off extremely slowly and see if the symptoms improve overtime. In my case that is what happened.

My question to you is what clinical tests (ie:lab test, MRI etc.) did you have to show you that your brain was low or lacking in Serotonin?

Reply

Leave a Comment

CommentLuv badge

Previous post:

Next post: